Are your medications causing you to lose nutrients?
When you pick up your prescriptions from your local pharmacy, do you ask if you should be taking supplements as well? Whether due to poor eating habits, medications, or illnesses, your body has ways to let you know that it is not getting what it needs.
Eight signs of not getting enough nutrients
- Hair. Vitamin C, zinc or iron deficiencies can damage your hair follicles, as can a diet lacking in protein or essential fatty acids, resulting in dry, brittle or thinning hair.
- Skin. Healthy-looking skin requires vitamins A, C and D as well as antioxidants.
- Teeth and gums. Calcium is vital for bone strength, while vitamin C can help heal swollen and bleeding gums.
- Weight. If you experience unexplained weight loss or gain, your diet may be lacking in vital nutrients.
- Digestive issues. Nausea, heartburn, indigestion, upset stomach and diarrhea are just a few of the signs your body can send you that it is not getting what it needs.
- Illness. If it feels like you’re always catching the bug of the day or simply feel run down, your immune system might be sending you a signal that it needs some support.
- Wounds. Vitamins are essential to help everyday cuts and bruises to heal, including vitamins A, B12 and C. If minor injuries seem slow to heal, nutrient deficiency may be to blame.
- Concentration. Struggling to concentrate or a foggy memory can be a sign that your brain is not getting enough nutrients, such as omega-3 fatty acids.2
Like all medications, adding vitamins and supplements to your diet should be considered carefully. Always talk to your doctor before reaching for the nearest supplement. Your pharmacist can also help suggest which ones might best benefit you and confirm that they won't interfere with your medications.
Nothing herein constitutes medical advice, diagnosis or treatment, or is a substitute for professional advice. You should always seek the advice of your physician or other medical professional if you have questions or concerns about a medical condition.
Harvard Medical School: Are your medications causing nutrient deficiency? https://www.health.harvard.edu/staying-healthy/are-your-medications-causing-nutrient-deficiency Last accessed: November 1, 2020
ActiveBeat: 8 Physical Signs of a Poor Diet https://www.activebeat.com/diet-nutrition/8-physical-signs-of-a-poor-diet/ Last accessed: November 1, 2020
Posted on Fri, April 1, 2022
by Health Mart